Alert archive / Pennsylvania / Flash Flood Warnings in 2007

Flash Flood Warning 43, NWS Pittsburgh, PA

August 20, 2007Armstrong County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 20, 2007, 1:10 PM EDT for Armstrong County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2007, 1:10 PM EDT (17:10 UTC)
Expired
Aug 20, 2007, 4:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text
Flood severity
None

County Armstrong County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 201711
FFWPBZ
PAC005-202015-
/X.NEW.KPBZ.FF.W.0043.070820T1710Z-070820T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
110 PM EDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ARMSTRONG COUNTY IN WEST CENTRAL PENNSYLVANIA...

* UNTIL 415 PM EDT

* AT 107 PM EDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM   
OVER THE WARNED AREA. UP TO TWO INCHES OF RAIN HAS FALLEN IN THE
PAST TWO HOURS. ADDITIONAL RAINFALL IS EXPECTED. URBAN FLOODING
IS POSSIBLE IN THE CITY OF KITTANNING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4097 7968 4097 7924 4074 7928 4054 7946
      4070 7968
TIME...MOT...LOC 1710Z 180DEG 0KT 4082 7967

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 1:07 PM EDT, 3 minutes earlier.

Area forecast discussion, Aug 20, 1:07 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
107 PM EDT MON AUG 20 2007

.SYNOPSIS...
THE REMNANTS OF TS ERIN WILL CONTINUE TO SLOWLY MOVE TOWARD THE
AREA. THIS SYSTEM WILL FOLLOW A STALLED FRONT WHICH IS LYING
ACROSS THE SOUTH. THIS WILL MEAN MORE RAIN FOR THE AREA THROUGH
TUESDAY. THE HEAT AND HUMIDITY WILL RETURN WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HEAVY RAINS AND THUNDERSTORMS CURRENTLY FROM ABOUT PITTSBURGH AND
NORTH...JUST NORTH OF THE WARM FRONT. SCATTERED STORMS TO THE
SOUTH OF THE WARM FRONT. STABILITY WILL DECREASE IN THE WARM
SECTOR OVER THE NEXT SEVERAL HOURS WITH INCREASING SEVERE THREAT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
THE REMNANTS OF ERIN MOVE TOWARD THE AREA LATE TONIGHT AND THEN
PASS THROUGH ON TUESDAY. SOME DIFFERENCES IN SOLUTIONS WITH THIS
FEATURE. GFS PHASES OUT SFC LOW AND KEEPS THE HEAVIER RAIN ACROSS
THE SOUTH WHILE THE NAM KEEPS A SFC FEATURE WITH THE AXIS OF
HEAVIER RAIN ACROSS THE NORTH. THIS IS A TOUGH CALL HERE AS THE
NAM HAS A PRETTY GOOD HANDLE ON CURRENT AREAS OF RAIN...WHILE THE
GFS HAS BEEN VERY CONSISTENT WITH FRONTAL POSITION. THE 21Z SREF
HAS ALSO LEANED TOWARD MORE NORTHERN TRACK FOR HEAVY RAIN...WHILE
4.5 KM NAM-WRF IS SHOWING AXIS SHIFTING SOUTHWARD OVERNIGHT. WILL
TRY TO FIND HAPPY MEDIUM HERE WITH AN INITIAL NORTHERN TRACK
SHIFTING SOUTHWARD OVERNIGHT.

THIS WAVE MOVES EAST BY TUESDAY AFTERNOON. HOWEVER FRONTAL
BOUNDARY REMAINS ACROSS THE AREA AND MORE SCATTERED ACTIVITY IS
POSSIBLE TUESDAY AFTERNOON. WILL KEEP IN CHANCES OF TRW THROUGH
WEDNESDAY UNTIL FRONT FINALLY SHIFTS NE. AREA GETS BACK INTO THE
HEAT AND HUMIDITY THURSDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THE HEAT AND HUMIDITY TAKE HOLD OF THE AREA INTO SATURDAY. THIS
UNSTABLE AIR WILL KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH SATURDAY. A STRONG COLD FRONT WILL FINALLY PUSH THROUGH
LATE SATURDAY PUSH THE SUMMER AIR TO THE EAST.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A WARM FRONT STRETCHES WEST TO EAST ACROSS AREA THIS
AFTERNOON...LAYING JUST SOUTH OF PIT. THIS BOUNDARY WILL CONTINUE
TO BE THE FOCUS FOR MORE SHOWERS AND STORMS AS IT SWAYS NORTH AND
SOUTH...WHILE WAVES RIDE EAST ALONG IT.

SOUTH OF THE FRONT THIS EVENING AND TONIGHT GENERALLY MVFR TO VFR
CONDITIONS CAN BE EXPECTED WITH SCATTERED STORMS. NORTH OF THE
FRONT WIDESPREAD SHOWERS AND SCATTERED STORMS WILL CONTINUE WITH
LIFR TO MVFR CONDITIONS EXPECTED. A GENERALLY UNSETTLED WEATHER
PATTERN WILL CONTINUE FOR THE REMAINDER OF THE WEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR MDZ001.
OH...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR OHZ039>041-048>050-
     057>059-068-069.
PA...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR PAZ007>009-013>016-
     020>023-029>032.
WV...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR WVZ001>004-012-
     021>023-041.

&&
Hazardous weather outlook, Aug 20, 1:03 PM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
103 PM EDT MON AUG 20 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
103 PM EDT MON AUG 20 2007

...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH TUESDAY AFTERNOON.
MOISTURE FROM THE REMNANTS OF TROPICAL STORM ERIN WILL INTERACT
WITH AN UPPER LEVEL WAVE THROUGH TONIGHT. PERIODS OF RAIN AND
THUNDERSTORMS ARE EXPECTED. SOME OF THIS RAIN COULD BECOME HEAVY
AT TIMES...ESPECIALLY THIS AFTERNOON.

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING...

A FRONTAL BOUNDARY WILL STALL OVER THE AREA THROUGH TONIGHT. THIS
FRONT WILL SEPARATE WARM HUMID AIR TO THE SOUTH AND COOLER AIR TO
THE NORTH. ALONG THIS FRONT...THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND THIS EVENING. STORMS THAT DO DEVELOP HAVE THE
POTENTIAL TO REACH SEVERE LEVELS. THE MAIN SEVERE THREAT WILL BE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THE FLOOD WATCH CONTINUES THROUGH TUESDAY AFTERNOON. THE REMNANTS
OF TROPICAL STORM ERIN WILL FINALLY MOVE EAST OF THE REGION ON
TUESDAY. PERIODS OF RAIN ARE EXPECTED INTO TUESDAY
AFTERNOON...RAIN COULD BE HEAVY AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 20, 12:42 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1242 PM EDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     FLASH FLOOD      KOPPEL                  40.83N 80.32W
08/20/2007                   BEAVER             PA   EMERGENCY MNGR

            A NUMBER OF ROADS FLOODED AND A FEW HOUSES FLOODED. THE
            KOPPEL BRIDGE IS CLOSED DUE TO FLOODING.

1220 PM     FLASH FLOOD      3 W ZELIENOPLE          40.79N 80.20W
08/20/2007                   BEAVER             PA   EMERGENCY MNGR

            FLOODING HAS A NUMBER OF ROADS CLOSED DUE TO FLOODING AND
            AN UNSPECIFIED NUMBER OF HOUSES ARE AFFECTED.

1225 PM     FLASH FLOOD      ELLWOOD CITY            40.86N 80.28W
08/20/2007                   LAWRENCE           PA   EMERGENCY MNGR

            FLOODING REPORTED IN A NUMBER OF SECTIONS OF THE CITY
            WITH NUMEROUS ROADS CLOSED.

1225 PM     FLASH FLOOD      NEW CASTLE              41.00N 80.35W
08/20/2007                   LAWRENCE           PA   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED IN THE CITY.

1235 PM     FLASH FLOOD      ZELIENOPLE              40.79N 80.14W
08/20/2007                   BUTLER             PA   EMERGENCY MNGR

            A NUMBER OF ROADDS ARE FLOODED IN THE TOWN AND
            SURROUNDING AREA.

1235 PM     FLASH FLOOD      BUTLER                  40.86N 79.90W
08/20/2007                   BUTLER             PA   EMERGENCY MNGR

            A NUMBER OF ROADS IN THE CITY WERE REPORTED TO BE FLOODED
            BY EMERGENCY MANAGEMENT OFFICIALS.

&&
Local storm report, Aug 20, 12:43 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1243 PM EDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     FLASH FLOOD      EVANS CITY              40.77N 80.06W
08/20/2007                   BUTLER             PA   PUBLIC

            THE PUBLIC REPORTED STREAMS OUT OF THEIR BANKS AND
            FLOODING ROADS AND BRIDGES IN THE EVENS CITY AREA.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:26 AM EDTFlood WatchPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Forest and 6 more38 hr
Aug 20, 11:41 AM EDTFlash Flood WarningPBZBeaver, Lawrence3 hr
Aug 20, 11:56 AM EDTSevere Thunderstorm WarningPBZWestmoreland49 min
Aug 20, 12:18 PM EDTFlash Flood WarningPBZButler3 hr
Aug 20, 1:03 PM EDTFlash Flood WarningPBZArmstrong12 min
Aug 20, 1:49 PM EDTFlash Flood WarningPBZIndiana3 hr
Aug 20, 5:46 PM EDTSevere Thunderstorm WarningPBZWashington30 min

Nearby

Flash Flood Warnings in Pennsylvania, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.